Alert archive / Kansas / Flash Flood Warnings in 2004
Flash Flood Warning 42, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Jul 9, 2004, 4:57 AM CDT for 5 counties in Kansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 4:57 AM CDT (09:57 UTC)
- Expired
- Jul 9, 2004, 7:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 105 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 10.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -301 J/kg
- Mixed-layer LCL
- 1532 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 091001 FFWTOP KSC027-029-143-157-201-091200- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 457 AM CDT FRI JUL 9 2004 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS REISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS CLOUD COUNTY IN NORTH CENTRAL KANSAS NORTHWESTERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS REPUBLIC COUNTY IN NORTH CENTRAL KANSAS WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 700 AM CDT * AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED RAIN CONTINUING ACROSS NORTH CENTRAL KANSAS. RAINFALL TOTALS OF 2 TO 3 INCHES WILL LIKELY CAUSE FLASH FLOODING. * LOCATIONS IMPACTED INCLUDE... MUNDEN REPUBLIC SCANDIA COURTLAND BARNES AGENDA NORWAY CONCORDIA WASHINGTON BELLEVILLE DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3997 9791 3903 9791 3965 9684 3998 9685 $$
2 follow-up statements
000 WGUS73 KTOP 091112 FFSTOP KSC027-029-143-157-201-091200- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 612 AM CDT FRI JUL 9 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 700 AM CDT FOR NORTHWESTERN OTTAWA...NORTHWESTERN CLAY...CLOUD...WASHINGTON AND REPUBLIC COUNTIES... AT 610 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE SHOWERS AND THUNDERSTORMS PRODUCING VERY HEAVY RAIN. ALTHOUGH THE RAIN WAS BEGINNING TO TAPER OFF...RAINS WILL CONTINUE FOR ANOTHER HOUR OR SO. LOCATIONS IMPACTED INCLUDE... HOLLENBERG MAHASKA NARKA MUNDEN REPUBLIC HANOVER MORROWVILLE HADDAM CUBA SCANDIA COURTLAND GREENLEAF BARNES AGENDA LINN NORWAY WASHINGTON BELLEVILLE OVER THE PAST 3 HOURS...RAINFALL TOTALS FROM A HALF TO ONE AND ONE-HALF INCHES HAVE BEEN COMMON. THIS RAIN FELL ON SOME GROUND THAT HAD ALREADY RECEIVED OVER 2 INCHES OF RAIN FROM PREVIOUS STORMS OVER THE PAST FEW DAYS. RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE INTO AREAS WHERE THE WATER COVERS THE ROAD. THE WATER MAY BE VERY DEEP. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3997 9791 3903 9791 3965 9684 3998 9685 $$
000 WGUS73 KTOP 091200 FFSTOP KSC027-029-143-157-201-091215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 700 AM CDT FRI JUL 9 2004 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN OTTAWA...NORTHWESTERN CLAY...CLOUD...WASHINGTON AND REPUBLIC COUNTIES HAS EXPIRED. THE HEAVY RAIN HAS MOVED OUT OF THE WARNED AREA. FLASH FLOODING IS NO LONGER IMMINENT. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION. LAT...LON 3997 9791 3903 9791 3965 9684 3998 9685 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 3:25 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, Jul 9, 3:25 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 AM CDT FRI JUL 9 2004 .DISCUSSION... OBSERVED PRECIPITABLE WATER VALUES AROUND 1.5 AT 00Z ACROSS THE FORECAST AREA WILL DIMINISH FROM THE WEST BY EVENING...BEFORE MOISTURE EXPANDS AGAIN TONIGHT. MCS DEVELOPED OVER SOUTHWEST NEBRASKA ALONG H850 WARM FRONT AT THETA-E AXIS INTERSECTION. THE BOWED LINE PRODUCED WIND DAMAGE AS IS MOVED ACROSS SOUTHCENTRAL NEBRASKA AND NORTHCENTRAL KANSAS IN THE EARLY MORNING HOURS. THIS LINE OF STORMS IS EXPECTED TO CONTINUE MOVING TO THE SOUTHEAST ACROSS THE FORECAST AREA THIS MORNING. EVEN THOUGH IT IS MOVING EAST OF THE BEST THETA-E AXIS...IT WILL STILL BE IN HIGH SURFACE DEWPOINT AIR. SOUTHERLY SURFACE WINDS SHOULD PUSH EXISTING FRONTS/BOUNDARIES TO THE NORTH THIS AFTERNOON AND EVENING...WITH HIGHS APPROACHING 90 ACROSS THE NORTHCENTRAL COUNTIES. ANY MCS DEVELOPMENT TONIGHT SHOULD BE FARTHER TO THE NORTH...WHERE BETTER H850/700 WARM AIR ADVECTION WILL BE CENTERED FROM WESTERN NEBRASKA INTO SOUTH DAKOTA. EXPECT THE FORECAST AREA TO REMAIN BETWEEN PRECIPITATION AREAS OVER THE NEXT 36 HOURS WITH ACTIVITY FROM MCS DEVELOPMENT TO THE NORTH AND STORMS NEAR AN INVERTED TROF AXIS FROM TEXAS INTO THE OZARKS TO THE SOUTH. HOT TEMPERATURES ARE EXPECTED ACROSS THE NORTHCENTRAL COUNTIES OVER THE WEEKEND WITH MID AND UPPER 90S COMMON...WITH READINGS ABOUT 3-5 DEGREES COOLER ACROSS THE NORTHEAST AND EASTCENTRAL COUNTIES. && .TOP...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jul 9, 4:30 AM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 430 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-026-034>040-054>056-058-059-092200- ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY- JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA- POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN... MARYSVILLE...OTTAWA AND TOPEKA 430 AM CDT FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS AND WIDESPREAD RAIN WILL BE DIMINISHING FROM THE WEST DURING THE DAY. THE FLASH FLOODING THREAT WILL ALSO END THIS MORNING AS THE RAINS TAPER OFF...HOWEVER CREEK AND RIVER FLOODING MAY BE A PROBLEM AS RUNOFF CAUSE STAGES TO RISE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL EXIST FROM WEDNESDAY AFTERNOON THROUGH THURSDAY MORNING OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS IN EXCESS OF ONE INCH TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jul 9, 3:19 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
319 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0255 AM TSTM WND DMG 3 N BENNINGTON 39.07N 97.59W
07/09/2004 OTTAWA KS LAW ENFORCEMENT
MOBILE HOME MOVED OFF FOUNDATION--NO INJURIES
&&
SMBLocal storm report, Jul 9, 3:29 AM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
329 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0323 AM TSTM WND GST WATERVILLE 39.69N 96.75W
07/09/2004 60 MPH MARSHALL KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 3:42 AM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0328 AM HAIL 11 E MANCHESTER 39.09N 97.12W
07/09/2004 0.75 INCH DICKINSON KS TRAINED SPOTTER
&&
SMBLocal storm report, Jul 9, 4:15 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
415 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 AM FLASH FLOOD 5 N BENNINGTON 39.10N 97.59W
07/09/2004 OTTAWA KS LAW ENFORCEMENT
WATER OVER HWY 93
&&
SMBLocal storm report, Jul 9, 4:34 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
434 AM CDT FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0432 AM TSTM WND GST WHITE CITY 38.80N 96.74W
07/09/2004 60 MPH MORRIS KS TRAINED SPOTTER
&&
SMBSpecial weather statement, Jul 9, 4:57 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 457 AM CDT FRI JUL 9 2004 KSZ008>012-020>024-034>039-054-091015- BROWN-CLAY-CLOUD-DICKINSON-GEARY-JACKSON-LYON-MARSHALL-MORRIS-NEMAHA- OTTAWA-POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON- INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA... EMPORIA...HIAWATHA...JUNCTION CITY...MANHATTAN...MARYSVILLE AND TOPEKA 457 AM CDT FRI JUL 9 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 595 HAS BEEN ALLOWED TO EXPIRE... THE FOLLOWING COUNTIES ARE NO LONGER UNDER THE WATCH... REPUBLIC WASHINGTON NEMAHA MARSHALL BROWN CLOUD JACKSON CLAY RILEY POTTAWATOMIE OTTAWA GEARY SHAWNEE WABAUNSEE DICKINSON MORRIS LYON SOME CITIES NO LONGER IN THE SEVERE THUNDERSTORM WATCH... EMPORIA ABILENE JUNCTION CITY TOPEKA MANHATTAN CLAY CENTER CONCORDIA MARYSVILLE HIAWATHA
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 1:09 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 66 min |
| Jul 9, 2:14 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 61 min |
| Jul 9, 2:51 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Marshall, Ottawa, Riley | 54 min |
| Jul 9, 3:04 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 116 min |
| Jul 9, 3:17 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Pottawatomie, Riley | 58 min |
| Jul 9, 3:50 AM CDT | Severe Thunderstorm Warning | TOP | Morris, Shawnee, Wabaunsee | 55 min |
| Jul 9, 3:55 AM CDT | Flash Flood Warning | TOP | Clay, Dickinson, Geary, Ottawa, Pottawatomie, Riley | 110 min |
| Jul 9, 4:45 AM CDT | Severe Thunderstorm Warning | TOP | Lyon, Morris | 60 min |
| Jul 9, 4:50 AM CDT | Flash Flood Warning | TOP | Geary, Jackson, Morris, Shawnee, Wabaunsee | 115 min |
| Jul 9, 5:14 AM CDT | Severe Thunderstorm Warning | TOP | Coffey, Lyon, Osage | 61 min |
| Jul 9, 6:28 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
| Jul 9, 8:30 AM CDT | Flash Flood Warning | TOP | Coffey, Lyon, Osage | 2 hr |
Nearby
Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.